Alert archive / Arizona / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Phoenix, AZ

April 23, 2006Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 23, 2006, 10:03 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 23, 2006, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2006, 10:03 AM MST (17:03 UTC)
In effect from
Apr 23, 2006, 12:00 PM MST
Expired
Apr 23, 2006, 7:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2788 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 231703
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1003 AM MST SUN APR 23 2006

AZZ133-240115-
/O.NEW.KPSR.FW.W.0006.060423T1900Z-060424T0200Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1003 AM MST SUN APR 23 2006

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR THE
TONTO NATIONAL FOREST FOOTHILLS AND SOUTHERN GILA COUNTY DUE TO
STRONG WIND...LOW HUMIDITY AND VERY HIGH FIRE DANGER.

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING
FOR THE TONTO NATIONAL FOREST FOOTHILLS AND PORTIONS OF SOUTHERN GILA
COUNTY DUE LOW HUMIDITY AND STRONG GUSTY SOUTHWEST WINDS EXPECTED OVER
THE AREA. AS A LOW PRESSURE SYSTEM MOVES OVER NORTHERN ARIZONA TODAY
...WIND SPEEDS ARE EXPECTED TO INCREASE AFTER MIDDAY...BETWEEN 15 TO
25 MPH...WITH HIGHER GUSTS UP TO 35 MPH BY MID AFTERNOON...AND THEN
DIMINISH TO LESS THAN 15 MPH AFTER SUNSET. WIND SPEEDS...COMBINED
WITH EXISTING LOW HUMIDITY AND VERY HIGH FIRE DANGER ACROSS THE
REGION HAVE PROMPTED THE ISSUANCE OF THIS WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$

MEYERS
1 follow-up statement
000 
WWUS85 KPSR 240144
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST SUN APR 23 2006

AZZ133-240245-
/O.EXP.KPSR.FW.W.0006.000000T0000Z-060424T0200Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
644 PM MST SUN APR 23 2006

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

THE RED FLAG WARNING WHICH HAD BEEN ISSUED DUE TO HIGH WINDS AND LOW
RELATIVE HUMIDITIES...FOR THE TONTO NATIONAL FOREST FOOTHILLS AND
SOUTHERN GILA COUNTY...WILL BE ALLOWED TO EXPIRE AT 7 PM. RAWS AND
OTHER WEATHER STATIONS INDICATED THAT WINDS HAD DECREASED TO BELOW
RED FLAG WARNING CRITERIA SINCE 5 PM. THUS...EVEN THOUGH RELATIVE
HUMIDITIES IN THE WARNING AREA REMAIN LOW...BELOW 15 PERCENT IN
PLACES...THE WARNING IS NO LONGER NEEDED.

$$

CB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:50 AM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Apr 23, 2:50 AM MST, 7 hours 13 minutes before
AZZ020>028-CAZ030>033-231800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
250 AM MST SUN APR 23 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN CALIFORNIA ACROSS THE
INTERMOUNTAIN WEST TODAY AND MONDAY. COOLER TEMPERATURES AND BREEZY
TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED TODAY. LESS WIND IS
EXPECTED ON MONDAY ALONG WITH THE BEGINNINGS OF A WARMING TREND.
HIGH PRESSURE ALOFT WILL RETURN TUESDAY...RESULTING IN WARMER
TEMPERATURES. BREEZY CONDITIONS WILL DEVELOP WEDNESDAY AFTERNOON
AND CONTINUE THROUGH THURSDAY AS A STRONG LOW PRESSURE SYSTEM
APPROACHES FROM THE WEST. EXPECT A COOLING TREND THURSDAY AND
FRIDAY...WITH A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM OVER THE
HIGHER TERRAIN...AS THE LOW PRESSURE AREA MOVES SLOWLY ACROSS THE
SOUTHWEST UNITED STATES.
&&

.SHORT TERM...
TODAY THROUGH TUESDAY...
SKIES ARE CLEAR OVER THE FORECAST AREA EARLY THIS MORNING...THOUGH
SOME MID CLOUDS WERE ON THE FAR EASTERN FRINGES AND ON THE WESTERN
FRINGES...THE SOUTHERN CALIFORNIA MOUNTAINS CONTINUE TO BLOCK THE
STRATUS. TEMP TRENDS ARE A MIXED BAG DUE TO UNEVEN COOL ADVECTION
AND OVERNIGHT WINDS IN SOME AREAS VERSUS OTHERS. THE MAIN FLOW
FEATURE OF INTEREST IS THE UPPER LOW CENTERED OVER THE LOS ANGELES
AREA. BOTH GFS AND NAM MODELS SHOW THE LOW MOVING TO THE NORTHEAST
TODAY THROUGH MONDAY. THERE ARE TWO MAIN LOBES/SHORT WAVES PROGGED
TO MOVE THROUGH OUR AREA...ONE TODAY AND ANOTHER MONDAY. THE MOVING
THROUGH TODAY IS ADVERTISED TO PUSH SIGNIFICANTLY COOLER AIR ACROSS
EASTERN PORTIONS OF THE FORECAST AREA WITH ADDITIONAL COOLING FOR
WESTERN PORTIONS. THERE WILL BE ANOTHER ROUND OF BREEZY TO LOCALLY
WINDY CONDITIONS. GENERALLY A BIT LESS WIND IS ANTICIPATED TODAY
COMPARED TO SATURDAY...EXCEPT FOR ZONE 24. THOUGH THERE IS ANOTHER
SHORT WAVE FOR MONDAY...IT IS WEAKER. IN FACT...AIRMASS WARMING IS
PROGGED BY BOTH GFS AND NAM...EXCEPT FOR ZONE 24. THERE WILL BE
CONSIDERABLY LESS WIND AS WELL. MORE NOTICEABLE WARMING OCCURS ON
TUESDAY AS A TRANSIENT RIDGE PASSES THROUGH.

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
BY TUE EVENING...THE NEXT PAC LOW WILL MOVE SOUTHWARD ALONG THE CA
COAST...THEN QUICKLY SOUTHEASTWARD OVER SOUTHERN CA/BAJA AREA BY 12Z
WED. LATEST ECMWF AND GFS IN AGREEMENT THAT GRADIENT TIGHTENS
SIGNIFICANTLY AS THE LOW MOVES INTO SOUTHERN CA AREA...FOR
INCREASING WINDS CWA WIDE WED AFTERNOON. WILL GO WITH BREEZY WED
AFTERNOON... AND AGAIN THU AS THE LOW DRIFTS EASTWARD. BY 00-12Z
FRI...MODELS BEGIN TO DIFFER WITH TIMING AND POSITIONING OF THE LOW.
THE EURO ISNT QUITE AS FAR SOUTH...AND MOVES THE LOW MORE QUICKLY
EASTWARD THAN LATEST GFS. AT ANY RATE...THE BOTTOM LINE FOR THE
EXTENDED IS THAT THERE IS A FAIRLY STRONG PAC LOW THAT MOVES
SOUTHWARD ALONG CA COAST AND OVER ARIZONA SOMETIME LATE IN THE WEEK.
DETAILS REMAIN UNCERTAIN AT THIS POINT. HOWEVER...HAVE TREND
FORECAST TO SHOW INCREASING WINDS WED/THU...INCREASING CLOUD
COVER...COOLER TEMPS...AND A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS (MAINLY HIGHER TERRAIN OF SOUTHERN GILA COUNTY)
THU/FRI/SAT AS ALL MODELS AND ENSEMBLES IN GOOD AGREEMENT WITH SOME
SORT OF LOW MOVING THROUGH THE FORECAST AREA DAYS 5-8.

&&

.AVIATION...
12Z TAFS...TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED TODAY. WINDS WILL
GENERALLY BE A BIT WEAKER TODAY COMPARED TO SATURDAY...EXCEPT FOR
FIRE WEATHER ZONE 133. MINIMUM HUMIDITIES WILL BE HIGHER TODAY BUT
STILL RATHER LOW...WITH HIGHER HUMIDITIES OVER SOUTHEAST CALIFORNIA.
A RED FLAG WARNING IS NOT EXPECTED TO BE NECESSARY BUT SOME SPOTS
THIS AFTERNOON WILL APPROACH THE CRITERIA...MAINLY IN FIRE WEATHER
ZONE 133. WINDS WILL BE CONSIDERABLY WEAKER ON MONDAY. AS
TEMPERATURES RISE...ESPECIALLY TUESDAY...HUMIDITIES WILL DECLINE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

17/22/19/17

Nearby

Red Flag Warnings in Arizona, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.